I've had this done before, but never swelled up this much? Do I need to see my doc tomorrow? (Photo)

I just got 3/4 of a cc injected in my lips of juvederm today. I came home to lightly massage them, and ice them and one side blew up. I am sleeping on elevated pillows, I took some ibeprofuen and no caffeine. I've had this done before, but never swelled up this much!

Doctor Answers 8

Swelling after Lip Injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Yes, I recommend following up with your doctor. This could be either a cold sore or a bruise.  You can take Ibuprofen or Tylenol to help with any discomfort. 


Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

Lip injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Swelling after lip injections can last up to two weeks and there can be varying amounts of swelling with each treatment.  That being said, I would still recommend an evaluation by your injector of the upper lip area.  It looks as though you may be developing a cold sore which should be treated, or potentially a bruise which would not require further treatment.  

Swelling In Lips After Fillers Like Juvederm, Restylane, Belotero -- Reverse with Hyaluronidase If Unhappy

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I suggest reversal if you are unhappy.  Try cannula injections or volbella (which doesn't swell much) in the future.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 202 reviews

Juvederm swelling

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Yes, to be safe, I would call and see your doctor for evaluation. Swelling is most often normal post-filler injection, up to one week. Some patients may get an outbreak of HSV1 (fever blister, cold sore virus) after lip injections and this should be treated as soon as possible. Also, it is important to rule out any other possible complications, especially if there is pain. 

Swelling on upper lip after injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

There is something going on in the upper lip. Either this is the beginnings of a cold sore or a bruise, it is hard to say at this point. I would discuss this with your provider. 

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.8 out of 5 stars 52 reviews

Lip issue

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It almost looks like you are getting an outbreak of a cold sore on the one side. You might want to touch base with your injector to see how they want to proceed.

Swelling after juvederm

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Swelling after filllers is not unusual . It usually takes a few days for it to subside . Icing does help with the swelling. Ibuprofen or tyelenol helps with the discomfort . Touching base with your Doctor is always a good  idea. 

Joanne Lopes, MD
Virginia Beach Plastic Surgeon
4.9 out of 5 stars 24 reviews

Adverse Effects After Lip Injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question.  I am sorry you are experiencing an adverse event.  I would recommend you contact your healthcare provider or see a plastic surgeon.  There are many reasons you could be experiencing swelling after your injection.  It will likely resolve on its on, but follow-up is important to make sure it is not worsening (i.e. - excessive swelling that leads to tissue necrosis).  

Good Day

Nicholas Jones, MD
Atlanta Plastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.